Arizona, 2017

Flash Flooding and Heavy Rain in Arizona, July 11, 2017

July 11, 2017 · NWS FGZ · 4 events in 2 counties and zones

Thunderstorms produced locally heavy rain across northern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced locally heavy rain across northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 11, 2:57 PM MST, 3 minutes earlier.

Area forecast discussion, Jul 11, 2:57 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
257 PM MST Tue Jul 11 2017

.SYNOPSIS...Afternoon and evening showers and thunderstorms will
continue through the week. Temperatures will remain near normal
through Wednesday, then warm slightly late in the week.

&&

.DISCUSSION...Scattered garden variety thunderstorms were being
observed across the mountain areas of northern Arizona during the
afternoon with far fewer storms elsewhere. Thunderstorm activity
will linger into this evening spreading a bit into the lower
elevations with most activity finished by midnight.

High pressure aloft and the associated ridge axis will extend
from central Arizona eastward to over Oklahoma from tonight into
Thursday. The position of the high will allow a bit more stable
southwest flow to move across most of northern Arizona. As a
result, thunderstorm coverage will remain on the low side and
generally of a pretty typical variety. Moisture values will remain
higher over far eastern Arizona with showers and storms more
numerous across the White Mountains area of eastern Arizona.

Later on Thursday through the weekend...Models show the high
pressure ridge shifting to a position over Nevada/Utah/Colorado.
In response, a northeast flow regime will develop over much of
Arizona. Look for a bit warmer temperatures under this pattern.
One feature to keep an eye on is the development of thunderstorm
complexes over northwest Mexico. On Thursday and Friday the
pattern will become favorable for the development of a large
complex of storms over Mexico. Large storm complexes generally
push moisture across central Arizona into the Mogollon Rim. This
rich moisture environment along with northeast steering flow is a
recipe for strong storms to move off the Rim and head southward.
We'll see, but it appears that there will be a higher chance of
strong storms and heavier rain amounts from the Rim south for
Saturday and Sunday.

Early next week...The moist monsoon flow will remain in place with
a chance of showers and storms each day.

&&

.AVIATION...For the 00Z package...Showers and thunderstorms will
continue into the evening hours across northern Arizona. Storm
intensity and coverage is expected to gradually diminish after 04Z
Wednesday then redevelop after 18Z Wednesday. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Seasonable temperatures and monsoonal moisture will
continue this week with daily rounds of showers and thunderstorms.
Gusty and erratic outflow winds can be anticipated near any stronger
storms.

Friday through Sunday...The district will remain in a medium grade
monsoon pattern during this time. Expect scattered to numerous
showers and thunderstorms each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum
AVIATION...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 11, 5:42 AM MST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
542 AM MST Tue Jul 11 2017

AZZ004>018-037>040-120700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
542 AM MST Tue Jul 11 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Expect storm formation over the Mogollon Rim and White Mountains
by late this morning. Storms will be most active from the Mogollon
Rim eastward, with less activity in western and southern Yavapai
county, as well as western Coconino county. Storms will generally
move to the east or northeast today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Expect less storm coverage through Friday, especially over the
western sections. A warming trend will develop late this week.
Moisture will become deeper and move back north and west over the
weekend, with storm activity increasing.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 11, 1:52 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
152 PM MST TUE JUL 11 2017

AZZ017-112130-
White Mountains-
152 PM MST TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR APACHE AND NAVAJO COUNTIES UNTIL
230 PM MST...

At 152 PM MST, Doppler radar was tracking a strong thunderstorm near
Wagon Wheel, or 8 miles south of Show Low, moving southeast at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Show Low, Pinetop-lakeside, Lake Of The Woods--Pinetop-lakeside,
Hondah, Wagon Wheel, North Fork, Whiteriver, Fort Apache Reservation,
Pinetop Country Club, Scott Reservoir Campground, Lakeside Campground
and Mcnary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3391 10999 3401 11000 3401 11010 3404 11014
      3407 11015 3409 11014 3414 11010 3417 11009
      3419 11007 3423 11008 3410 10976 3387 10994
TIME...MOT...LOC 2052Z 304DEG 12KT 3413 11009

Suk
Special weather statement, Jul 11, 2:37 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
237 PM MST TUE JUL 11 2017

AZZ016>018-112215-
Northern Gila County-White Mountains-Eastern Mogollon Rim-
237 PM MST TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
315 PM MST...

At 236 PM MST, Doppler radar was tracking a strong thunderstorm near
cedar creek in the Fort Apache Reservation, or 20 miles south of
Show Low, moving southwest at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fort Apache Reservation, Cedar Creek and White Mountain Apache
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3383 11032 3383 11041 3407 11022 3398 11003
      3371 11017
TIME...MOT...LOC 2136Z 027DEG 26KT 3396 11018

Suk

The radar

The Flagstaff radar (KFSX), 22 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Gila

When
July 11, 3:00 PM MST to 4:00 PM MST
Where
Gila County, 3.49 mi ENE of Whispering Pines to 2.89 mi E of Whispering Pines
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
34.380, -111.220

The flow in Bonita Creek increased as a result of heavy rain on the Highline Fire scar. The water remained within banks and did not impact the homes in the area.

Flash Flood, Gila

When
July 11, 3:00 PM MST to 4:20 PM MST
Where
Gila County, 4.25 mi WSW of Cedar Creek to 4.81 mi E of Seneca
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
33.900, -110.170

Cedar Creek was flowing at a gauge height of 8 feet at the bridge on Highway 73 at 1600.

Heavy Rain, Gila

When
July 11, 4:06 PM MST to 4:36 PM MST
Where
Gila County, 1.14 mi E of Payson to 16.24 mi NE of Washington Park
Reported by
Trained Spotter
Coordinates
34.230, -111.310

Thunderstorms produced 1.36 inches of rain in 30 minutes in Payson.

Flash Flood, Yavapai

When
July 11, 7:00 PM MST to 7:30 PM MST
Where
Yavapai County, 7 mi SSE of Walker to 4.69 mi ESE of Venezia
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
34.356, -112.323

Heavy rain over the Goodwin Fire scar caused a debris flow across Forest Road 67.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708328, 708329, 708327, 715726.